Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 281, NWS Jacksonville, FL

August 22, 2011Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 22, 2011, 7:17 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 7:17 PM EDT (23:17 UTC)
Expired
Aug 22, 2011, 7:40 PM EDT
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS52 KJAX 222317
SVRJAX
FLC031-109-230000-
/O.NEW.KJAX.SV.W.0281.110822T2317Z-110823T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
717 PM EDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA
  SOUTHEASTERN DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING       
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UNF...AND   
  MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JACKSONVILLE BEACH...PONTE VEDRA BEACH...PALM VALLEY...SAWGRASS...
  BAYARD...DURBIN...GUANA RIVER STATE PARK...SOUTH PONTE VEDRA BEACH
  AND VILANO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE POTENTIAL WILL ALSO EXIST FOR NICKEL SIZE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2993 8129 2990 8153 3031 8159 3034 8139
TIME...MOT...LOC 2316Z 348DEG 23KT 3027 8148

$$

SHASHY
1 follow-up statement
739 
WWUS52 KJAX 222340
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT MON AUG 22 2011

FLC031-109-222350-
/O.CAN.KJAX.SV.W.0281.000000T0000Z-110823T0000Z/
ST. JOHNS FL-DUVAL FL-
740 PM EDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUVAL AND
NORTHERN ST. JOHNS COUNTIES IS CANCELLED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...CLOUD-TO-GROUND 
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH 
POSSIBLE MINOR DAMAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2993 8129 2990 8153 3031 8159 3034 8139
TIME...MOT...LOC 2340Z 342DEG 12KT 3018 8145

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON AUG 22 2011

.SHORT TERM...AT 200 PM EDT...SHOWERS AND STORMS WERE INCREASING
IN BOTH COVERAGE AND INTENSITY WITH STRONG THUNDERSTORMS
DEVELOPING IN VICINITY OF SURFACE TROUGH NEAR THE ALTAMAHA RIVER.
FOR THE REMAINDER OF TODAY... SHOWERS AND STORMS WILL ADVANCE
TOWARDS THE EAST-SOUTHEAST WITH THE GREATEST COVERAGE LIKELY TO
OCCUR NEAR THE I-95 CORRIDOR LATE IN THE DAY.

THE FORECAST THROUGH THURSDAY CALLS FOR HIGH TEMPERATURES BETWEEN
90 AND 95 DEGREES WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY (WITH EMPHASIS DURING THE AFTERNOON HOURS).

A FULL SCALE TROUGH NEAR THE EASTERN SEABOARD IS FORECAST TO LIFT
EAST AND WEAKEN OVER THE NEXT SEVERAL DAYS...BUT WILL CONTINUE TO
INFLUENCE THE PATH OF HURRICANE IRENE. THE LATEST FORECAST TRACK
FROM THE NATIONAL HURRICANE CENTER HAS BEEN SHIFTED EAST IN
RESPONSE TO HURRICANE IRENE SKIRTING THE NORTHERN COAST OF
HISPANIOLA (IN LIEU OF CROSSING). THE CENTER OF HURRICANE IRENE IS
FORECAST TO REACH THE NORTHERN BAHAMAS ON THURSDAY WITH BREEZY
NORTHEASTERLY WINDS ESTABLISHING OVER THE LOCAL COASTAL COUNTIES.

.LONG TERM...PER THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER...IRENE IS FORECAST TO LIFT NORTHWEST THEN NORTH
AND STRENGTHEN INTO A MAJOR HURRICANE. THE CENTER OF IRENE IS NOW
FORECAST TO POSITION ALMOST A HUNDRED MILES EAST OF THE LOCAL
MAINLAND LATE FRIDAY INTO FRIDAY NIGHT. IF THIS NEW TRACK IS
REALIZED...THERE IS STILL THE POTENTIAL FOR TROPICAL STORM FORCE
WINDS ON FRIDAY AND FRIDAY NIGHT.

RESIDENTS ARE REMINDED THAT THE STORMS LOCAL IMPACTS ARE STILL
UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND
INTENSITY.

&&

.AVIATION...SCATTERED STORMS THIS AFTERNOON AS A TROUGH OF LOW
PRESSURE APPROACHES THE AREA. HAVE VCTS AT ALL TERMINALS TIL 02Z.
AMENDMENTS MAY BE NEEDED FOR POSSIBLE MVFR DUE TO TS.

&&

.MARINE...LIGHT WINDS EXPECTED THRU WED. WINDS/SEAS FROM IRENE ARE
EXPECTED TO INCREASE BY THURSDAY. TROPICAL STORM CONDITIONS
POSSIBLE IN THE NEAR SHORE WATERS AND HURRICANE CONDITIONS POSSIBLE
OFFSHORE.

RIP CURRENTS: LOW RISK THRU TUE WITH INCREASING THREAT BY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  72  93 /  20  30  20  30
SSI  78  90  76  89 /  40  20  20  30
JAX  74  93  73  92 /  30  30  20  30
SGJ  76  91  75  91 /  40  20  20  40
GNV  73  94  72  92 /  30  40  20  30
OCF  73  93  72  93 /  30  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 22, 5:06 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 AM EDT MON AUG 22 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
506 AM EDT MON AUG 22 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND
PERIODS OF HEAVY RAINFALL. A FEW OF THESE STORMS COULD BECOME
SEVERE...MAINLY IN SOUTHEAST GEORGIA.

HEAT INDICES IN THE 100 TO 105 RANGE CAN BE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. A FEW OF THESE STORMS
COULD BECOME STRONG AND CAPABLE OF PRODUCING STRONG WIND GUSTS AND PERIODS
OF HEAVY RAINFALL.

HURRICANE IRENE MAY IMPACT PORTIONS OF THE FORECAST AREA LATER THIS WEEK.
WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY
DEPENDENT UPON ITS EXACT TRACK AND INTENSITY...AT THIS TIME...NOW
IS THE TIME FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS
SHOULD WATCHES OR WARNINGS BECOME NECESSARY.

SOME SUGGESTED ACTIONS... REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE
YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING
CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY
POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.

MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY
IF YOU WILL BE AWAY FROM YOUR BOAT.

AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF
THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER
RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN
ALERT FOR POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 22, 3:59 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT MON AUG 22 2011

GAZ133-135-222045-
APPLING-JEFF DAVIS-
359 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JEFF DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF PINE GROVE...OR 6
MILES NORTH OF BAXLEY...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PLANT HATCH...PINE
GROVE...GRAHAM AND BAXLEY THROUGH 445 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3196 8241 3197 8239 3194 8234 3194 8228
      3192 8223 3183 8215 3168 8242 3193 8262
      3194 8261 3197 8255 3195 8250 3197 8250
      3198 8247
TIME...MOT...LOC 1959Z 334DEG 15KT 3183 8238

SHULER
Local storm report, Aug 22, 4:49 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 N SCREVEN             31.56N 82.02W
08/22/2011                   WAYNE              GA   EMERGENCY MNGR

            WAYNE COUNTY EMERGENCY MANAGER REPORTED 5 TREES DOWN AND
            A GLASS DOOR BLOWN OUT AT GA HWY 203 AND ODUM SCREVEN RD.

&&

SPRESNALL
Local storm report, Aug 22, 4:57 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     WAYNESVILLE             31.23N 81.79W
08/22/2011                   BRANTLEY           GA   EMERGENCY MNGR

            A POWER POLE REPORTED DOWN IN WAYNESVILLE.

&&

ARS
Local storm report, Aug 22, 5:59 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NNE DOUGLAS             31.51N 82.85W
08/22/2011                   COFFEE             GA   911 CALL CENTER

            CENTRAL DISPATCH PASSED ALONG A REPORT OF 6 TO 7 TREES
            DOWN ON NORTHSIDE DRIVE NEAR QUINCEY BATTEN LOOP.

&&

SHULER
Special weather statement, Aug 22, 6:35 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT MON AUG 22 2011

FLZ025-033-222315-
DUVAL-ST. JOHNS-
635 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF OCEANWAY...OR 8 MILES
WEST OF TALBOT ISLAND...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND OCEANWAY...LITTLE TALBOT
ISLAND...FORT CAROLINE...ARLINGTON...MAYPORT...UNF...SAWGRASS...SAN
PABLO...PONTE VEDRA BEACH AND PALM VALLEY THROUGH 715 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8156 3052 8168 3055 8159 3054 8158
      3054 8155 3053 8153 3056 8152 3056 8150
      3054 8149 3052 8145 3039 8138 3035 8139
      3019 8135
TIME...MOT...LOC 2236Z 341DEG 15KT 3047 8154

SHASHY
Special weather statement, Aug 22, 6:53 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT MON AUG 22 2011

GAZ135-136-222345-
APPLING-WAYNE-
653 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE AND
EASTERN APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
745 PM EDT...

AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 17 MILES
NORTH OF ODUM TO 7 MILES NORTHEAST OF DOCTORTOWN...MOVING SOUTH AT 15
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
DOCTORTOWN...ODUM...MOUNT PLEASANT...JESUP AND GARDI THROUGH 745 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3190 8211 3185 8209 3183 8201 3179 8198
      3180 8195 3166 8183 3167 8181 3158 8169
      3156 8169 3155 8166 3142 8165 3140 8167
      3140 8170 3164 8213 3191 8220
TIME...MOT...LOC 2253Z 347DEG 13KT 3187 8211 3169 8174

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:07 PM EDTSpecial Marine WarningJAX53 min
Aug 22, 5:11 PM EDTSpecial Marine WarningJAX94 min
Aug 22, 6:35 PM EDTSpecial Weather StatementJAXDuval40 min
Aug 22, 6:41 PM EDTSevere Thunderstorm WarningJAXDuval49 min
Aug 22, 6:44 PM EDTSpecial Marine WarningJAX61 min
Aug 22, 7:58 PM EDTSpecial Weather StatementJAXBaker47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.